Medical Specialty >> Dermatology

Doctors Lounge - Dermatology Answers

Back to Dermatology Answers List

If you think you may have a medical emergency, call your doctor or 911 immediately. Doctors Lounge (www.doctorslounge.com) does not recommend or endorse any specific tests, physicians, products, procedures, opinions, or other information that may be mentioned on the Site.

DISCLAIMER: The information provided on www.doctorslounge.com is designed to support, not replace, the relationship that exists between a patient/site visitor and his/her physician. Please read our 'Terms and Conditions of Use' carefully before using this site.

Date of last update: 10/18/2017.

Forum Name: Dermatology Topics

Question: Underarm Skin Discoloration


 Simian - Sun Aug 01, 2010 12:37 am

My underarms appear to have a greenish/gray shadow on them. They have shown this symptom for years. I have tried a variety of deodorants, shaving creams, and razors. I have tried to cease shaving and cease using products other than soap for up to a month, but shaving again revealed that the shadow was still there (or returned). It does not become darker or lighter, that I've noticed.

I'm fair skinned, nineteen, and generally healthy although my hormones are out of whack.

Any insight into what is causing this discoloration, and especially on how to fix it (preferably cheaply, if possible), will be much appreciated.

- Simian
 Dr.M.jagesh kamath - Wed Aug 04, 2010 9:16 am

User avatar Hello,One common condition causing pigmentation of the axilla is fungus or yeast infections.Mild infections may not itch but could leave behind a postinflammatory pigmentation.If so this would respond to antifungal cremes like canesten.Sometimes a localized form of dandruff called seborrheic dermatitis could look similar,so does a bacterial infection called erythrasma.Acanthosis nigricans is a condition more common in obese,does cause pigmentation but it would be slightly raised and velvetty.
You can always consult your family doctor who may prescribe you an antifungal creme or powder if it turns out to be a fungus.
Best wishes.

| Check a doctor's response to similar questions

Are you a Doctor, Pharmacist, PA or a Nurse?

Join the Doctors Lounge online medical community

  • Editorial activities: Publish, peer review, edit online articles.

  • Ask a Doctor Teams: Respond to patient questions and discuss challenging presentations with other members.

Doctors Lounge Membership Application

Tools & Services: Follow DoctorsLounge on Twitter Follow us on Twitter | RSS News | Newsletter | Contact us